California, 2012

Winter Weather in California, December 15, 2012

December 15, 2012 · NWS STO · 1 event in 1 county or zone

The first round of winter storms hit northern California Saturday, Dec. 15th and continued into Monday evening, Dec.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

The first round of winter storms hit northern California Saturday, Dec. 15th and continued into Monday evening, Dec. 17th. Snow accumulations were 1/2 to 1 ft for the northern and Sierra mountains, with winds gusting up to 60mph for the mountains. Snow levels ranged 500-1500 ft for Shasta county and above 2000 ft for the Sierra. Heavy rainfall amounts were reported to be up to 1-3 in some areas. Some thunderstorms were reported with small hail in Butte county. This system was significant because it brought snow to the Northern Sacramento Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 15, 4:53 AM PST, 2 hours 7 minutes earlier.

Area forecast discussion, Dec 15, 4:53 AM PST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
453 AM PST SAT DEC 15 2012

.SHORT TERM DISCUSSION...
NORCAL UNDER BRIEF UPPER RIDGING BETWEEN WEAK SPLIT TROUGH THAT
MOVED THROUGH NORCAL ON THURSDAY AND WEAK FRONTAL BAND NOW
APPROACHING THE NORTH COAST. GENERALLY CLEAR SKIES HAVE ALLOWED
TEMPERATURES TO DROP IN THE CENTRAL VALLEY AGAIN THIS MORNING WITH
SEVERAL VALLEY LOCATIONS ALREADY AT OR BELOW THE FREEZING MARK. SOME
PATCHY FOG HAS ALSO FORMED ACROSS THE VALLEY THIS MORNING.  AT THIS
TIME...TEMPERATURES ARE RUNNING NEAR OR JUST A BIT LOWER THAN 24
HOURS AGO. EUREKA RADAR ALREADY PICKING UP LIGHT ECHOS OFF THE NORTH
COAST AS THE INCOMING SYSTEM APPROACHES. MODELS CONSIST ANT IN
BRINGING THIS SYSTEM AND ITS ASSOCIATED LIGHT PRECIPITATION INLAND
THIS AFTERNOON.  OVERALL AIRMASS WOULD BE CONSISTENT WITH SNOW
LEVELS AROUND 2000 FEET THIS AFTERNOON ACROSS THE NORTHERN ZONES.
COLD TRAPPED AIR COULD CAUSE SOME ISSUES HOWEVER CREATING POCKETS OF
LOWER SNOW LEVELS. BUFKIT DATA IS INDICATING THAT THERE MIGHT EVEN
BE LIGHT SNOW DOWN TO THE VALLEY FLOOR ACROSS THE NORTHERN
SACRAMENTO VALLEY. GOOD NEWS IS THAT THIS SYSTEM IS MOVING INTO SOME
FAIRLY DRY AIR...TPW LESS THAN 1/2 INCH...SO ANY PRECIP THAT DOES
FALL THIS AFTERNOON IS EXPECTED TO BE FAIRLY LIGHT. CURRENT
FORECAST PACKAGE KEEPS SNOWFALL AMOUNTS BETWEEN THIS AFTERNOON AND
SUNDAY MORNING AT BELOW ADVISORY CRITERIA MOST LOCATIONS.
THEREFORE...WILL HANDLE LOW SNOW LEVELS AND LIGHT SNOW WITH A
CONTINUATION OF THE CURRENT SPECIAL WEATHER STATEMENT. UPPER
RIDGING SLIDING OVER THE WEST COAST WILL BRING UP SNOW LEVELS
SOMEWHAT ON SUNDAY BUT A SHORTWAVE RIDING UP OVER THIS FAIRLY FLAT
RIDGE AND INTO THE PACIFIC NORTHWEST WILL BRING A CONTINUE THREAT
OF RELATIVELY LIGHT PRECIP TO THE REGION ON SUNDAY.

SHORTWAVE TROUGHS BEING BROUGHT TO THE NORTH COAST BY A 150 PLUS
KNOT PACIFIC JET STREAM WILL CONTINUE TO HIT THE COAST ON MONDAY.
UPPER JET CORE POSITION OVER NORCAL/OREGON BORDER WILL PROVIDE MORE
LIFT FOR A LITTLE BETTER PRECIP POTENTIAL BUT AIRMASS REMAINS
RELATIVELY DRY. THEREFORE...NOT EXPECTING ESPECIALLY HEAVY PRECIP ON
MONDAY.

FLAT UPPER RIDGE BREAKS DOWN ON MONDAY AS A MORE SIGNIFICANT PACIFIC
TROUGH PUSHES ON TO THE WEST COAST. AGAIN A DRY AIRMASS WILL LIMIT
PRECIPITATION BUT THIS VERY COLD SYSTEM WILL BRING SNOW LEVELS DOWN
TO QUITE LOW LEVELS. CURRENT PROJECTIONS ARE THAT SNOW LEVELS WILL
RANGE BETWEEN 1000 AND 2000 FEET SO FOOTHILL AND EVEN SOME VALLEY
LOCATIONS COULD SEE SNOWFALL GOING INTO THE MIDDLE OF THE WEEK.

.EXTENDED DISCUSSION (WEDNESDAY THROUGH SATURDAY)

SHOWERS DECREASE AND COLDER AIR FILTERS INTO THE AREA LATE
TUESDAY AS THE TROUGH MOVES EAST OF THE AREA AND DRIER NORTHERLY
LOW-LEVEL FLOW SETS UP AT THE SURFACE. VALLEY TEMPERATURES WILL
BE COOL BUT NOT UNUSUALLY COLD AS THE AIRMASS WILL BE MORE
MODIFIED BY THE TIME IT DESCENDS INTO THE LOWER ELEVATIONS. AREAS
NEAR OR EAST OF THE SIERRA CREST HOWEVER WILL BE SUBJECTED TO THE
TRUE COLD AIRMASS...WITH OVERNIGHT LOW TEENS AND SINGLE DIGITS
POSSIBLE IN THE LAKE ALMANOR AREA PER CURRENT GUIDANCE.

A BRIEF BREAK IS EXPECTED WEDNESDAY INTO THURSDAY AS A RIDGE
QUICKLY PUSHES INTO THE WEST COAST. AS A RESULT...AT LEAST ONE
NIGHT IF NOT SEVERAL OF WIDESPREAD VALLEY FOG CAN BE EXPECTED.
ALOFT...ANOTHER TROUGH DIGS OFFSHORE OVER THE EASTERN PACIFIC
FROM MIDWEEK THROUGH THE END OF THE WEEK. LATEST MODEL TRENDS
HAVE BEEN TO AMPLIFY THE TROUGH AND SLOW DOWN ITS
PROGRESSION...SO IMPACTS FOR NORCAL MAY HOLD OFF UNTIL THE
WEEKEND. HAVE KEPT A BROAD CHANCE OF PRECIP IN THE FORECAST
FRIDAY/SATURDAY WITH LIMITED CONFIDENCE IN TIMING OF TROUGH
ARRIVAL TO OUR AREA. SNOW LEVELS LOOK TO BE HIGHER THAN THE
MIDWEEK STORM. -DVC

&&

.AVIATION...

POCKETS OF IFR/LIFR FOG HAVE DEVELOPED THIS MORNING IN THE CENTRAL
VALLEY AND SURROUNDING MOUNTAIN BASINS. CENTRAL VALLEY FOG LOOKS
TO BE THICKEST CLOSE TO THE SACRAMENTO AND SAN JOAQUIN RIVERS. FOG
SHOULD BEGIN TO DISSIPATE BY MID-MORNING.

THE NEXT WEATHER SYSTEM WILL MOVE ACROSS THE REGION AFTER 18Z
SATURDAY. MUCH LOWER SNOW LEVELS ARE EXPECTED...AROUND 2000FT AND
POTENTIALLY LOWER IN THE KRDD VICINITY. FOR NORTHERN SAC VALLEY TAF
SITES...LOOK FOR MVFR CIGS WITH -SHRA IN THE AFTERNOON. SAC METRO
TAF SITES MEANWHILE EXPECTED TO REMAIN VFR. WINDS WILL REMAIN
GENERALLY LIGHT...BELOW 10 KT. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Dec 15, 7:00 AM PST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT DEC 15 2012

CAZ013>019-063-064-066>069-161500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT DEC 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC FRONTAL SYSTEM MOVING THROUGH NORTHERN CALIFORNIA TODAY
AND TONIGHT WILL BRING SEVERAL INCHES OF SNOWFALL TO THE
MOUNTAINS. SNOW LEVELS WILL RANGE FROM 2000 FEET OVER THE SHASTA
COUNTY MOUNTAINS TO AROUND 4000 FEET OVER THE NORTHERN SIERRA SOUTH
OF INTERSTATE 80. LOCALLY LOWER SNOW LEVELS WILL BE POSSIBLE OVER
THE NORTHERN SACRAMENTO VALLEY.  UP TO 6 INCHES OF SNOW ARE FORECAST
FOR THE SHASTA COUNTY MOUNTAINS WITH 4-10 INCHES POSSIBLE OVER THE
SIERRA.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

LIGHT AMOUNTS OF SNOW WILL BE POSSIBLE OVER THE HIGHER ELEVATIONS
THROUGH WEDNESDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Dec 15, 5:37 AM PST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
537 AM PST SAT DEC 15 2012

CAZ013>015-063-064-066>069-160145-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
537 AM PST SAT DEC 15 2012

...SNOW DOWN TO THE FOOTHILLS AND POSSIBLY INTO THE NORTHERN
SACRAMENTO VALLEY THIS WEEKEND...

A PACIFIC FRONT WILL BRING THE LIKELIHOOD OF PRECIPITATION OVER
INTERIOR NORTHERN CALIFORNIA LATER TODAY AND SUNDAY. PERIODS OF
MAINLY LIGHT SNOW CAN BE EXPECTED OVER THE MOUNTAINS OF SHASTA AND
WESTERN PLUMAS COUNTIES AND IN THE COASTAL RANGE BEGINNING ABOUT
MIDDAY TODAY AND CONTINUING INTO SUNDAY. WITH COLDER AIR
ALREADY IN PLACE...SOME SNOW WILL LIKELY BE SEEN IN THE FOOTHILLS
AND POSSIBLY EVEN DOWN INTO THE REDDING AREA. ONLY SMALL
ACCUMULATIONS OF SNOW ARE EXPECTED AT THE LOWER ELEVATIONS AND
EVEN THE HIGHER ELEVATION MOUNTAINS WILL SEE ONLY A FEW INCHES OF
SNOWFALL.

IN THE NORTHERN AND COASTAL MOUNTAINS...INCLUDING THE NORTHEAST
FOOTHILLS AND MOUNTAINS OF WESTERN PLUMAS COUNTY...SNOW LEVELS ARE
FORECAST TO BE GENERALLY AROUND 2000 TO 3000 FEET THIS AFTERNOON
AND TONIGHT. LOCALLY LOWER SNOW LEVELS WILL BE POSSIBLE HOWEVER IN
VALLEYS WHERE COLD AIR HAS BECOME TRAPPED. ISOLATED AREAS OF SNOW
DOWN TO 1000 FEET ARE LIKELY WITH A SLIGHT POSSIBILITY OF LIGHT
SNOW DOWN TO PORTIONS OF THE REDDING AREA. FOR THE WEST SLOPES OF THE
NORTHERN SIERRA NEVADA..SNOW LEVELS ARE FORECAST BETWEEN 2500 AND
3500 FEET LATE TODAY INTO EARLY SUNDAY. AS WARMER AIR MOVES INTO
INTERIOR NORTHERN CALIFORNIA...SNOW LEVELS WILL RISE ON SUNDAY TO
ABOVE THE FOOTHILL LOCATIONS.

SNOW ACCUMULATIONS OF UP TO 6 INCHES WILL BE POSSIBLE OVER THE
HIGHER ELEVATIONS OF THE NORTHERN AND COASTAL MOUNTAINS BETWEEN
LATE THIS AFTERNOON AND SUNDAY EVENING. SOME OF THE HIGHEST
ELEVATIONS OF THE NORTHERN SIERRA CASCADE RANGE COULD SEE UP TO 10
INCHES OF NEW SNOWFALL DURING THIS SAME TIME FRAME.

PERSONS TRAVELING INTO THE MOUNTAINS THIS WEEKEND MAY ENCOUNTER
TRAVEL DELAYS AND CHAIN REQUIREMENTS. CHECK THE LATEST ROAD AND
WEATHER CONDITIONS PRIOR TO DEPARTURE. ADDITIONAL SNOW IS EXPECTED
IN THE MOUNTAINS MONDAY INTO TUESDAY.

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Northern Sacramento Valley

When
December 15, 7:00 AM PST to 3:00 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
Trained Spotter

Waves of precipitation entered northern California, bringing cold air and low snow levels. Trained spotters reported snow in the cities of Redding and Cottonwood at around 500-600 ft elevations, which is a rare event. Only light accumulations were reported...with the most being 3/4 to 1 in Redding.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423008.